Idaho, 2012

Heavy Snow in Idaho, January 17 to 19, 2012

January 17 to 19, 2012 · NWS OTX · 5 events in 5 counties and zones

Cold air already in place met up with a warm, moist Pacific air mass across the central to northern Idaho Panhandle. This warm front slowly progressed northward across the Idaho Panhandle with heavy snowfall over much of the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Cold air already in place met up with a warm, moist Pacific air mass across the central to northern Idaho Panhandle. This warm front slowly progressed northward across the Idaho Panhandle with heavy snowfall over much of the region. The warm front stalled as it moved into the northern Coeur d'Alene Area and northern Central Panhandle Mountains during the late afternoon and evening hours of the eighteenth. This system weakened during the nighttime hours on the eighteenth into the nineteenth of January as drier air at mid-levels began to infiltrate in. Snow shower activity with a mix of some freezing rain/drizzle continued over the Coeur d'Alene Area and northern Central Panhandle Mountains through the early morning hours as this system wound down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:57 PM PST, 43 minutes earlier.

Area forecast discussion, Jan 17, 10:57 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1057 PM PST Tue Jan 17 2012

.SYNOPSIS...A pair of snow storms are expected to bring some of
the heaviest snow of the season to the Inland Northwest. The first
storm will produce heavy snow from central Washington through the
Idaho Panhandle on Wednesday, with some of the heaviest
accumulations expected over the Palouse. The second storm on
Thursday will likely take a similar path, bringing heavy snow to
southeast Washington. More storms are expected for the end of the
week.

&&

.DISCUSSION...
Update: much of the weather over Inland Northwest has settled down
this evening, save for the lingering band from the Blues, the
southern Palouse through the central Idaho Panhandle...as well in
spotty fashion over the higher mountains. However the next system
is spreading in from the southwest, evident on the cloud shield
overrunning the much of Oregon and the southwest half of
Washington. Models remain on track with the increasing moisture
and strengthening isentropic ascent going into Wednesday morning
and afternoon, leading to the increase in snow from south to
north. Newest runs do suggest this system and second wave on
Thursday may be a little further south. This supports replacing
the winter storm watches over the Northeast Washington Mountain
and Northern Panhandle Zones with winter weather advisories (as
opposed to winter storm warnings).

Looking at the smaller scale model guidance suggest that the band
of snow begins to re-develop over the southern forecast area after
about 09Z, generally in areas near to south of Moses Lake toward
the Palouse. It then expands north toward the eastern I-90 corridor
(areas north and east of Sprague toward the Spokane/C'DA area and
central Panhandle) between 12-18z, having some impacts on morning
commute time. The biggest impacts look to be south of I-90...as
well as east into the Idaho Passes. /J. Cote'

&&

.AVIATION...
06Z TAFS: A warm front lifts in, bringing deepening moisture. This
will leave to declining cigs and vis at TAF sites, from south to
through Wednesday, with some improvement toward Wednesday night.
Widespread IFR snow expected to develop toward 15-18z at most taf
sites. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        18  20  15  27  23  34 /  40 100  70  80  80  60
Coeur d'Alene  17  20  16  27  24  36 /  50 100  80  80  80  60
Pullman        25  27  24  33  31  38 /  90 100 100 100  90  70
Lewiston       29  33  30  38  34  42 /  80 100  70 100  90  50
Colville       12  21  16  26  22  32 /  20  90  60  40  50  60
Sandpoint      12  21  16  24  22  33 /  20  90  80  80  80  70
Kellogg        21  22  22  25  25  35 /  90 100 100 100 100  70
Moses Lake     21  23  16  26  22  33 /  20 100  50  80  50  40
Wenatchee      20  21  14  25  24  31 /  20 100  50  70  30  40
Omak            8  16   8  20  17  30 /  10  80  40  30  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
     for Lewis and Southern Nez Perce Counties-Lewiston Area.

     Winter Weather Advisory from 10 AM Wednesday to 4 AM PST
     Thursday for Northern Panhandle.

     Winter Storm Warning until 4 PM PST Thursday for Coeur d'Alene
     Area-Idaho Palouse.

     Winter Storm Warning until 4 AM PST Friday for Central Panhandle
     Mountains.

WA...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
     for Lower Garfield and Asotin Counties-Northeast Blue
     Mountains.

     Winter Storm Warning from 4 AM Wednesday to 4 PM PST Thursday
     for Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 10 AM Wednesday to 4 AM PST
     Thursday for Northeast Mountains.

     Winter Storm Warning until 10 PM PST Wednesday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Jan 17, 7:02 AM PST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PST TUE JAN 17 2012

IDZ001>004-026-027-WAZ031>038-041>044-181515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
702 AM PST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT FOR NEARLY ALL OF
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THURSDAY.

A SERIES OF COLD AND MOIST WEATHER SYSTEMS WILL PRODUCE
SIGNIFICANT SNOW ACCUMULATIONS FOR ALL OF EASTERN WASHINGTON AND
NORTH IDAHO...ESPECIALLY WEDNESDAY AND THURSDAY MORNING. FREEZING
RAIN OR SLEET WILL BE POSSIBLE ACROSS THE COLUMBIA BASIN
WEDNESDAY. GUSTY WINDS WILL PRODUCE POCKETS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY IN THE MOUNTAINS OF NORTH IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEE ABOVE DETAILS CONCERNING THE HAZARDOUS WEATHER THROUGH
THURSDAY NIGHT.

In the hours before

Local storm report, Jan 17, 8:39 PM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
839 PM PST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       1 NW PLAIN              47.77N 120.67W
01/17/2012  M12.7 INCH       CHELAN             WA   COCORAHS

            12.7 INCHES SINCE 8 AM. SNOW DEPTH 28.0 INCHES

&&

JCOTE
Local storm report, Jan 17, 11:32 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1132 PM PST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       12 SSE PRIEST RIVER     48.03N 116.81W
01/17/2012  M4.8 INCH        BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-15

0700 AM     HEAVY SNOW       12 N LEAVENWORTH        47.77N 120.66W
01/17/2012  M5.5 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-33

0700 AM     HEAVY SNOW       1 NW PLAIN              47.77N 120.66W
01/17/2012  M4.5 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-35

1024 AM     HEAVY SNOW       3 NW NAPLES             48.60N 116.44W
01/17/2012  E4.2 INCH        BOUNDARY           ID   TRAINED SPOTTER

1228 PM     SNOW             SSE CLARK FORK          48.08N 116.14W
01/17/2012  M9.0 INCH        BONNER             ID   TRAINED SPOTTER

            10 INCHES ON THE GROUND

0102 PM     HEAVY SNOW       3 S PLAIN               47.71N 120.65W
01/17/2012  E8.0 INCH        CHELAN             WA   TRAINED SPOTTER

0230 PM     HEAVY SNOW       WALLACE                 47.47N 115.92W
01/17/2012  E14.0 INCH       SHOSHONE           ID   PUBLIC

            SNOW STARTED MONDAY EVENING AND CONTINUES.

0230 PM     HEAVY SNOW       OSBURN                  47.51N 116.00W
01/17/2012  M13.5 INCH       SHOSHONE           ID   TRAINED SPOTTER

            SINCE 9PM MONDAY EVENING.

0230 PM     HEAVY SNOW       KELLOGG                 47.54N 116.14W
01/17/2012  M5.0 INCH        SHOSHONE           ID   CO-OP OBSERVER

            2 INCHES FELL OVERNIGHT...3 INCHES NEW TODAY.

0230 PM     HEAVY SNOW       SMELTERVILLE            47.54N 116.18W
01/17/2012  M5.0 INCH        SHOSHONE           ID   PUBLIC

            SINCE MONDAY EVENING.

0406 PM     HEAVY SNOW       4 WNW WALLACE           47.51N 116.00W
01/17/2012  M6.8 INCH        SHOSHONE           ID   TRAINED SPOTTER

            6.8 INCHES SINCE 630 AM. STORM TOTAL OF 10.6 INCHES.

0406 PM     HEAVY SNOW       MULLAN                  47.47N 115.79W
01/17/2012  E15.0 INCH       SHOSHONE           ID   PUBLIC

            SNOWING SINCE LAST NIGHT.

0406 PM     HEAVY SNOW       PINEHURST               47.54N 116.23W
01/17/2012  E4.5 INCH        SHOSHONE           ID   TRAINED SPOTTER

0505 PM     HEAVY SNOW       5 NNE MOSCOW            46.79N 116.96W
01/17/2012  E6.0 INCH        LATAH              ID   TRAINED SPOTTER

0511 PM     HEAVY SNOW       PRICHARD                47.65N 115.97W
01/17/2012  E12.0 INCH       SHOSHONE           ID   CO-OP OBSERVER

            RECEIVED 4 INCHES OF SNOW YESTERDAY

0800 PM     HEAVY SNOW       1 NW PLAIN              47.77N 120.67W
01/17/2012  M12.7 INCH       CHELAN             WA   COCORAHS

            12.7 INCHES SINCE 8 AM. SNOW DEPTH 28.0 INCHES

&&

JFOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lewis and Southern Nez Perce

When
January 17, 11:40 PM PST to January 18, 11:50 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Trained Spotter
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

Heavy Snow, Lewiston Area

When
January 18, 12:00 AM PST to 12:00 PM PST
Where
Lewiston Area forecast zone
Reported by
Trained Spotter
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

Heavy Snow, Idaho Palouse

When
January 18, 1:00 AM PST to 3:20 PM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A semitruck wrecked and lost a load of logs on Highway 95 north of Tensed. No injuries were reported.

Heavy Snow, Central Panhandle Mountains

When
January 18, 1:30 AM PST to January 19, 2:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Heavy Snow, Coeur D'Alene Area

When
January 18, 9:00 AM PST to January 19, 4:50 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
COOP Observer
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Police reported 25 accidents during the event. No injuries were reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358827, 358828, 358829, 358831, 358830.